Alert archive / Mississippi / Flash Flood Warnings in 2001

Flash Flood Warning 95, NWS Jackson, MS

November 27, 2001Covington County, Jefferson Davis County, Mississippi

NWS Jackson, MS issued this flash flood warning at Nov 27, 2001, 3:04 PM CST for Covington County, Jefferson Davis County, Mississippi. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Nov 27, 2001, 3:04 PM CST (21:04 UTC)
Expired
Nov 27, 2001, 6:00 PM CST
In force
3 hr
Issued by
NWS Jackson, MS
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Covington County, MS, Jefferson Davis County, MS

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 9.1 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2001-11-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 382 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2001-11-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 273 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
382 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
713 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
273 m²/s²
0-3 km storm-relative helicity
262 m²/s²
Significant tornado parameter
0.4
Supercell composite
4.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KJAN 272106
FFWJAN
MSC031-065-280000-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON MS
304 PM CST TUE NOV 27 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  COVINGTON COUNTY IN SOUTHEAST MISSISSIPPI
  JEFFERSON DAVIS COUNTY IN SOUTH CENTRAL MISSISSIPPI

* UNTIL 600 PM CST

* AT 304 PM CST...WEATHER SERVICE DOPPLER RADAR INDICATED     
THUNDERSTORMS PRODUCING VERY HEAVY RAIN 25 MILES SOUTHWEST OF   
COLLINS. RADAR ESTIMATES THAT 2 TO 3 INCHES OF RAIN HAS FALLEN 
DURING THE PAST SEVERAL HOURS. AN ADDITIONAL 1 TO 2 INCHES OF RAIN
IS EXPECTED BY 6 PM. THE STORMS WERE...MOVING NORTHEAST AT 25 MPH.
THE HEAVY RAINS WILL AFFECT BASSFIELD...CARSON AND PRENTISS AND THE 
SURROUNDING RURAL AREAS.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT. IT IS
IMPORTANT TO KNOW WHERE YOU ARE RELATIVE TO STREAMS...RIVERS...OR
CREEKS WHICH CAN BECOME KILLERS IN HEAVY RAINS.

MOST DEATHS IN FLASH FLOODING OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO
CROSS BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS THE ROADWAY.

LAT...LON 3172 8943 3141 8984 3141 8995 3151 8996
          3176 8965
2 follow-up statements
000 
WGUS74 KJAN 272252
FFSJAN
MSC031-065-280000-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
447 PM CST TUE NOV 27 2001

FLASH FLOOD WARNING REMAINS UNTIL 6 PM IN EFFECT FOR...

COVINGTON COUNTY IN SOUTHEAST MISSISSIPPI
JEFFERSON DAVIS COUNTY IN SOUTH CENTRAL MISSISSIPPI

AT 445 PM CST...WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE  
THUNDERSTORMS PRODUCING VERY HEAVY ALONG HIGHWAY 42 FROM MELBA TO 
PRENTISS. RADAR ESTIMATES THAT 2 TO 4 INCHES OF RAIN HAS FALLEN 
SINCE 2 PM. AS THIS AREA OF THUNDERSTORMS MOVES NORTHEAST AT 25 
MPH...AN ADDITIONAL 1 TO 2 INCHES OF RAIN IS EXPECTED BY 6 PM. THE 
HEAVY RAINS WILL AFFECT COMMUNITIES FROM MELBA TO BASSFIELD TO 
CARSON TO PRENTISS...THIS ALSO INCLUDES THE SURROUNDING RURAL AREAS.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT. IT IS
IMPORTANT TO KNOW WHERE YOU ARE RELATIVE TO STREAMS...RIVERS...OR
CREEKS WHICH CAN BECOME KILLERS IN HEAVY RAINS.

MOST DEATHS IN FLASH FLOODING OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO
CROSS BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS THE ROADWAY.
000 
WGUS74 KJAN 272257 CCA
FFSJAN
MSC031-065-280000-

FLASH FLOOD STATEMENT...CORRECTION
NATIONAL WEATHER SERVICE JACKSON MS
447 PM CST TUE NOV 27 2001

FLASH FLOOD WARNING REMAINS IN EFFECT FOR...

COVINGTON COUNTY IN SOUTHEAST MISSISSIPPI
JEFFERSON DAVIS COUNTY IN SOUTH CENTRAL MISSISSIPPI UNTIL 6 PM.

AT 445 PM CST...WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE  
THUNDERSTORMS PRODUCING VERY HEAVY ALONG HIGHWAY 42 FROM MELBA TO 
PRENTISS. RADAR ESTIMATES THAT 2 TO 4 INCHES OF RAIN HAS FALLEN 
SINCE 2 PM. AS THIS AREA OF THUNDERSTORMS MOVES NORTHEAST AT 25 
MPH...AN ADDITIONAL 1 TO 2 INCHES OF RAIN IS EXPECTED BY 6 PM. THE 
HEAVY RAINS WILL AFFECT COMMUNITIES FROM MELBA TO BASSFIELD TO 
CARSON TO PRENTISS...THIS ALSO INCLUDES THE SURROUNDING RURAL AREAS.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT. IT IS
IMPORTANT TO KNOW WHERE YOU ARE RELATIVE TO STREAMS...RIVERS...OR
CREEKS WHICH CAN BECOME KILLERS IN HEAVY RAINS.

MOST DEATHS IN FLASH FLOODING OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO
CROSS BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS THE ROADWAY.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Nov 27, 2:45 PM CST, 19 minutes earlier.

Area forecast discussion, Nov 27, 2:45 PM CST, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
245 PM CST TUE NOV 27 2001

MANY CHALLENGES THIS PACKAGE INCLUDING FLOOD POTENTIAL...SEVERE WX
THREAT AND TEMPERATURES. LOOKS OUR NEXT EVENT IS SHAPING UP...WITH
FLOODING POTENTIAL THROUGH WEDNESDAY. POSSIBLE SEVERE WX THROUGH
THIS EVENING FOR SRN AND ERN PARTS OF THE CWFA WHERE INSTABILITY/
MOISTURE/AND SHEAR ARE IMPRESSIVE. ALREADY A FEW SEVERE STORMS
POPPING ACROSS SE ZONES WHERE AFTERNOON TEMPS WARMED INTO THE LOWER
80S WITH DEW PTS AROUND 70. FRONT IS STALLED FROM NEAR NATCHEZ
MS...TO STARKVILLE MS AND WILL MOST LIKELY STAY PUT (JUST TO NORTH
OF THE JACKSON METRO). WILL CONTINUE SEVERE WX THREAT ALONG/SE OF
THIS LINE TONIGHT.

BEYOND TONIGHT...MID LVL...SRN STREAM SYSTEM OVER 4 CORNERS TO SLOW
DOWN PER LATEST RUNS AND INTENSIFY THROUGH 48-60 HRS AS 150 KT UPPER
LVL JET/85 KT MID LVL JET DIVE INTO SYSTEM FROM CENTRAL CA AND EJECT
INTO THE SRN PLAINS. THERE IS OVERALL AGREEMENT THROUGH 42 HRS (WED
NIGHT)...BUT SOLUTIONS DIVERGE AFTER THAT ON WITH TIMING/SPEED OF
THIS SYSTEM. AVN LOOK TOO WEAK AND LOOKS ERRONEOUS WITH SURFACE LOW
OVER NE MS BY THURS...WHILE UKMENT LOOKS TO SLOW AND SOUTH (NEAR RIO
GRANDE RIVER). WILL OPT FOR THE MEAN CONSENSUS OF THE ETA/
CANADIAN/NOGAPS WHICH EJECTS SYSTEM THROUGH WED NIGHT INTO THURSDAY.

WITH THAT SAID...A SIGNIFICANT EVENT IS EXPECTED WED NIGHT INTO
THURSDAY AS MAIN SHORTWAVE NEGATIVELY LIFTS ACROSS THE REGION WHILE
A SURFACE LOW RIDES NEWD ALONG THE OLD FRONT ACROSS THE CWFA.
SEVERE WX LOOKS LIKELY...BUT EXACTLY WHERE IS IN QUESTION. (SEE
SWODY2 FOR DETAILS...AS THEY POINT OUT POSSIBLE UPGRADE TO CURRENT
SLIGHT RISK WHICH LOOKS REASONABLE). THURS NIGHT AND BEYOND...SYSTEM
WILL LIFT NEWD AND PULL OUT OF AREA ALLOWING FOR A DRIER/COOLER
AIRMASS TO SETTLE IN THROUGH TUESDAY (NEAR SEASONAL FOR LATE
NOV/EARLY DEC). POSSIBLE SHOWERS LATE TUESDAY...BUT WILL LEAVE DRY
FOR NOW WITH LOW CONFIDENCE THAT FAR OUT.

WILL CONTINUE FLOOD WATCH THROUGH WEDNESDAY ALONG AND BEHIND FRONT
WHERE ENHANCED COOLING OF BL AND INCREASING ISENTROPIC ASCENT
ASSOCIATED WITH 35-45 KT LLJ SETTING UP OVER THE MS DELTA. PWATS
OVER 200 PERCENT OF NORMAL AND SOILS ARE NEAR OR AT SATURATION THIS
AREA AS WELL AND WILL CONTINUE LIKELY/CATEGORICAL POPSS. FARTHER
SE...STORMS WILL BE SCATTERED IN NATURE/POSSIBLY SEVERE EARLY. LIKE
MID/HIGH CHANCE POPS IN WARM SECTOR UNTIL WED NIGHT WHEN DYNAMICS
APPROACH AND CHANCES INCREASSE. FWC LOOKS BETTER THAN COOLER
MAV...ESPECIALLY IN WARM SECTOR (COOLEST NW...WARMEST SE). WILL MAKE
MINOR ADJUSTMENTS PER CURRENT TRENDS.

PRELIM NUMBERS TO PONDER...
JAN 65/71/62/68 99++
MEI 67/76/65/72 448+

.JAN...
MS...FLOOD WATCH THROUGH WEDNESDAY GENERALLY ALONG/WEST OF A BROOKHAVEN
     ...TO JACKSON...TO GRENADA LINE.
LA...FLOOD WATCH THROUGH WEDNESDAY ALL NE LA ZONES.
AR...FLOOD WATCH THROUGH WEDNESDAY ALL EXTREME SE ZONES.
05/

In the hours before

Special weather statement, Nov 27, 10:53 AM CST, 4 hours 11 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
281200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
1053 AM CST TUE NOV 27 2001

...THUNDERSTORMS...
A COMPLEX AND STORMY WEATHER PATTERN WILL PRODUCE SEVERAL ROUNDS
OF THUNDERSTORMS TODAY AND TONIGHT OVER EXTREME SOUTHEAST
ARKANSAS... NORTHEAST LOUISIANA...AND MUCH OF MISSISSIPPI.
ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE OVER THE SOUTHEAST
PORTION OF THE AREA...ESPECIALLY DURING THE LATE AFTERNOON AND
EVENING HOURS.

A COLD FRONT WILL CONTINUE TO SLOWLY MOVE SOUTHEAST THROUGH
TODAY. WITH A VERY MOIST AIRMASS IN PLACE AND NUMEROUS UPPER
LEVEL DISTURBANCES MOVING OVER THE AREA...THUNDERSTORMS WILL
CONTINUE ALONG AND AHEAD OF THE FRONTAL BOUNDARY. DURING THE
AFTERNOON...SURFACE HEATING WILL ALLOW FOR THE ATMOSPHERE TO
BECOME MORE UNSTABLE OVER THE SOUTHEAST COUNTIES. ISOLATED SEVERE
STORMS ARE POSSIBLE ACROSS THIS AREA...WITH THE MAIN THREAT
COMING IN THE FORM OF DAMAGING WIND AND HAIL.

...FLOODING...
A FLOOD WATCH IS IN EFFECT FOR NORTHEAST LOUISIANA...EXTREME
SOUTHEAST ARKANSAS...AND MUCH OF MISSISSIPPI THROUGH TONIGHT.
SOILS ARE SATURATED OVER MOST LOCATIONS AND FUTURE HEAVY RAINFALL
WILL CAUSE RUN-OFF PROBLEMS AND FLOODING OF SMALL CREEKS AND
LOW-LYING AREAS. AREAS ACROSS THE EAST AND SOUTHEAST...RAINFALL
HAS NOT BEEN HEAVY AT THIS TIME. HOWEVER...WITH THE DEVELOPMENT
OF THUNDERSTORM LATER TODAY...FLOODING MAY BECOME POSSIBLE AS
STORMS SLOWLY MOVE SOUTHEAST AND INDIVIDUAL STORM CELLS TRAIN
OVER THE SAME LOCATIONS. THROUGH TONIGHT...LOCATIONS ACROSS THE
OUTLOOK AREA CAN EXPECT AN ADDITIONAL 1 TO 3 INCHES OF RAIN.

IT IS POSSIBLE THE FLOOD WATCH MAY BE EXTENDED BEYOND TONIGHT IF
HEAVY RAIN PERSISTS. STAY TUNED FOR THE LATEST FORECASTS AND
STATEMENTS CONCERNING THIS WEATHER SITUATION.

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
MAY BE REQUIRED AT ANY TIME THROUGH TONIGHT...CONCERNING FLOODING
POTENTIAL AND ISOLATED SEVERE THUNDERSTORMS.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
Local storm report, Nov 27, 11:07 AM CST, 3 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1107 AM CST TUE NOV 27 2001

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1230 AM    MONTROSE                  AR   FLOODING
11/27/01   ASHLEY                         NUMEROUS COUNTY ROADS
                                          FLOODED. REPORTED BY
                                          MONTROSE PD.

0920 AM    NATCHEZ                   MS   FLOODING
11/27/01   ADAMS                          NUMEROUS STREET FLOODING.
                                          REPORTED BY ADAMS COUNTY
                                          EMA.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 26, 6:22 PM CSTSevere Thunderstorm WarningJANHumphreys, Sunflower, Washington23 min
Nov 26, 6:41 PM CSTSevere Thunderstorm WarningJANSunflower49 min
Nov 26, 6:46 PM CSTTornado WarningJANWashington44 min
Nov 26, 7:09 PM CSTSevere Thunderstorm WarningJANLeflore51 min
Nov 26, 7:12 PM CSTTornado WarningJANLeflore, Sunflower48 min
Nov 26, 9:35 PM CSTSevere Thunderstorm WarningJANBolivar55 min
Nov 26, 10:13 PM CSTTornado WarningJANBolivar47 min
Nov 26, 10:34 PM CSTSevere Thunderstorm WarningJANWashington41 min
Nov 26, 10:49 PM CSTSevere Thunderstorm WarningJANSunflower41 min
Nov 26, 10:59 PM CSTSevere Thunderstorm WarningJANBolivar46 min
Nov 27, 6:35 AM CSTFlash Flood WarningJANAdams, Claiborne, Jefferson2 hr
Nov 27, 8:55 AM CSTFlash Flood WarningJANAdams, Claiborne, Jefferson3 hr
Nov 27, 12:44 PM CSTSevere Thunderstorm WarningJANCovington, Jefferson Davis46 min
Nov 27, 1:01 PM CSTTornado WarningJANCovington29 min
Nov 27, 1:11 PM CSTSevere Thunderstorm WarningJANSmith49 min
Nov 27, 1:19 PM CSTTornado WarningJANSmith41 min
Nov 27, 2:05 PM CSTSevere Thunderstorm WarningJANJasper40 min

Nearby

Flash Flood Warnings in Mississippi, 2001Every flash flood warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.